Heavy Snow, Bergen
- When
- March 1, 9:00 PM EST to March 2, 3:00 PM EST
- Where
- Bergen forecast zone
- Reported by
- Trained Spotter
A coastal low pressure system along the Outer Banks of North Carolina Sunday evening, March 1, tracked northeast, to east of Long Island by Monday afternoon, March 2. At the same time, arctic high pressure, from the upper midwest to James Bay, was gradually building east.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A coastal low pressure system along the Outer Banks of North Carolina Sunday evening, March 1, tracked northeast, to east of Long Island by Monday afternoon, March 2. At the same time, arctic high pressure, from the upper midwest to James Bay, was gradually building east. The two combined to produce a heavy snowfall event across the tri-state area with snowfall rates of 2 to 3 inches an hour during the pre-dawn hours of March 2.
Snowfall amounts across northeast New Jersey generally ranged from 4 to 8 inches, but as high as 13.5 inches. The following are selected snowfall amounts across the area: 7.7 inches at Fort Lee, 6.8 inches at Newark's Liberty International Airport, and 13.5 inches at West Milford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 1, 7:24 PM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
724 PM EST SUN MAR 1 2009
.SYNOPSIS...
A MAJOR WINTER STORM WILL IMPACT THE AREA OVER THE NEXT 24 HOURS
AS LOW PRESSURE ALONG THE CAROLINA COAST THIS EVENING TAKES A
TRACK TO THE NORTH AND EAST. THE LOW WILL PASS TO THE SOUTH AND
EAST OF LONG ISLAND DURING THE LATE MORNING HOURS ON MONDAY...THEN
TRACK UP INTO THE GULF OF MAINE BY EVENING. MEANWHILE...CANADIAN
HIGH PRESSURE WILL BUILD IN ACROSS SOUTH CENTRAL CANADA THROUGH
MONDAY NIGHT...THEN INTO THE TRI-STATE AREA THROUGH THE MIDDLE OF
THE WEEK. A FRONTAL SYSTEM WILL APPROACH FRONT THE WEST ON
FRIDAY...THEN CROSS THE REGION FRIDAY NIGHT AND SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SFC LOW ALONG THE CAROLINA COAST THIS EVENING WILL BECOME THE
MAIN PLAYER THE NEXT 24H AS IT TAKES A TRACK TO THE NORTHEAST.
PCPN ON ITS NRN PERIPHERY IS MOVING ACROSS PORTIONS OF THE AREA.
MODERATE SNOW WILL RAPIDLY EXPAND NWD AS THE EVENING PROGRESSES
AS STRONG JET DYNAMICS AND FRONTOGENETIC FORCING COMBINE TO
PRODUCE DEEP-LAYERED LIFT.
12Z GLOBAL MODEL ENSEMBLE ALL SUPPORTING A MAJOR SNOWSTORM FOR THE
TRI-STATE AREA WITH LIQUID AMOUNTS OF 1-1.25 INCHES FROM NYC AND
POINTS EAST...WITH AROUND 0.50 INCHES ACROSS ORANGE COUNTY IN THE
LOWER HUDSON VALLEY.
A STRONG COASTAL FRONT DEVELOPS ALONG THE EASTERN SEABOARD THIS
EVENING...AIDED BY A STRENGTHENING N/NE FLOW (COLD CONVEYOR
BELT). AT THE SAME TIME...A COUPLING JET STRUCTURE BETWEEN THE TWO
BRANCHES OF THE POLAR JET ESTABLISHES DEEP-LAYERED LIFT AFTER 03Z.
THIS RESULTS IN HEAVY SNOWFALL BREAKING OUT DURING THE LATE EVENING
HOURS AND CONTINUING INTO MONDAY MORNING.
THERE IS ONE CAVEAT THOUGH...THE 12Z NAM WRF AND GFS ARE AT ODDS
WITH THE AMOUNT FOR WARM AIR MOVING IN AT THE MID LEVELS ACROSS
THE TWIN FORKS OF LONG ISLAND AND SE CT. THIS IS LARGELY DUE TO
THE GFS TAKING A PATH SLIGHTLY TO THE LEFT OF THE NAM...AND A FEW
MILLIBARS DEEPER. CLIMATOLOGY FOR THIS AREA ALSO TELLS US THAT
MIXED PCPN ALONG THE COAST IS A COMMON OCCURRENCE WITH STRONG
COASTAL LOWS. HOWEVER...THERE IS AN ABUNDANT COLD AIR SUPPLY WITH
HIGH PRESSURE RIDGING SWD ALONG COASTAL NEW ENGLAND. IN
FACT...THIS IS ONE OF THE REASONS EASTERN SECTIONS OF THE FORECAST
AREA REMAINED SEVERAL DEGREES COOLER THIS AFTERNOON. STILL THOUGH...
SLEET MIXING IN ACROSS THE AFOREMENTIONED AREAS IS A
POSSIBILITY...AND THUS MAY HOLD DOWN SNOWFALL TOTALS SOMEWHAT.
USED A COMPROMISE OF THE GFS AND NAM VERTICAL TEMP PROFILES FOR A
PTYPE FORECAST.
THE HIGHEST SNOWFALL AMOUNTS ARE EXPECTED ACROSS NYC AND LONG
ISLAND...NORTHEAST INTO CT...WITH 8 TO 14 INCHES FORECAST. TO THE
WEST OF THIS AREA...6 TO 10 INCHES IS FORECAST ACROSS NE NJ AND
THE LOWER HUDSON VALLEY. LOCALIZED HIGHER AMOUNTS ARE POSSIBLE. IN
FACT...THE 12Z GFS SUPPORTED EVEN HIGHER AMOUNTS DUE TO STRONG
LIFT IN THE SNOW GROWTH REGION. THUS...AMOUNTS UPWARDS OF 15 TO 20
INCHES NOT OUT OF THE QUESTION...BUT CONFIDENCE IS NOT HIGH ENOUGH
AT THIS TIME TO PLACE IN THE FORECAST.
SNOW TAPERS OFF BY LATE MORNING WITH THE UPPER LOW LIFTING TO THE
NORTH OF THE REGION. LIGHT SNOW/SNOW SHOWERS ON THE BACKSIDE OF
THE STORM WILL LINGER INTO THE EVENING WITH LITTLE IF ANY ACCUMULATION.
IN ADDITION...HIGH WINDS WILL COMBINE WITH THE HEAVY SNOWFALL
TO PRODUCE BLOWING AND DRIFTING OF THE SNOW...WITH VISIBILITIES
OCCASIONALLY LESS THAN A QUARTER MILE. INTENSITY OF WIND GUSTS
SHORT OF BLIZZARD CRITERIA...BUT VERY CLOSE.
TEMPERATURES NEAR FREEZING THIS EVENING WILL GRADUALLY DROP
THROUGH THE EVENING WITH MOST LOCATIONS IN THE 20S BY MIDNIGHT.
THE EXCEPTION MAY BE FAR EASTERN AREAS. THIS WILL ALLOW FOR A
POWDERY SNOW TO DEVELOP WITH HIGHER SNOWFALL RATIOS. TEMPERATURES
WILL REMAIN NEARLY STEADY ON MON IN THE 20S...SOME 10 TO 15
DEGREES BELOW NORMAL.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
NW WINDS AND COLD AIR ADVECTION WILL RESULT IN HIGH TEMPS A GOOD
15 TO 20 DEGREES BELOW NORMAL TUESDAY AND TUESDAY NIGHT. HIGHS IN
THE MID TO UPPER 20S ON TUESDAY...WITH LOW TEMPS FALLING INTO THE
SINGLE DIGITS IN MANY INTERIOR AREAS TUESDAY NIGHT. WINDS BEGIN TO
RELAX TUESDAY NIGHT INTO WEDNESDAY AS SFC HIGH PRESSURE BUILDS
INTO THE AREA. TEMPS MODERATE SOMEWHAT ON WEDNESDAY WITH HIGHS IN
THE LOW TO MID 30S MOST AREAS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE SOUTH OF THE REGION ON THURSDAY WILL PROVIDE FAIR AND
DRY CONDITIONS.
UNSETTLED CONDITIONS CAN BE EXPECTED FRIDAY THROUGH SUNDAY AS A
FRONTAL BOUNDARY SETS UP OVER THE REGION AND A COUPLE OF LOW
PRESSURE SYSTEMS RIDE ALONG THE FRONT. AT THIS TIME WE ARE LOOKING
AT LIGHT SNOW AND RAIN SHOWERS AT NIGHT...WITH RAIN SHOWERS DURING
THE DAY.
TEMPERATURES WILL BE BELOW NORMAL ON THURSDAY...WITH MORE SEASONABLE
TEMPERATURES FRIDAY THROUGH SUNDAY.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
LIGHT SNOW AND REDUCED VSBYS AND CEILINGS WILL PREVAIL AS THE
EVENING PROGRESSES...THEN LIFR CONDITIONS WIDESPREAD IN MODERATE
TO HEAVY SNOW FROM 04-06Z ONWARD. STRONG NORTH WINDS 15 TO 24 KT
WITH GUSTS 20 TO 30 KT EXPECTED AS STRONG SFC LOW APPROACHES FROM
THE SOUTH.
LIFR CONDITIONS IMPROVE TO IFR...THEN MVFR AFTER 12Z AS THE LOW
TRACKS TO THE SOUTHEAST...AND BULK OF DEEP LAYERED MOISTURE AND
LIFT QUICKLY EXIT. LINGERING LIGHT SNOW EXPECTED INTO THE
AFTERNOON HOURS AS UPPER LOW MOVES OVERHEAD...WITH MVFR TO IFR
VSBYS...BUT LIFTING CEILINGS. GUSTY NORTH WINDS BACK TO THE
NORTHWEST DURING THE AFTERNOON.
OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
BRIEF MVFR IN THE EVENING QUICKLY IMPROVES TO VFR AS THE STORM
SYSTEM EXITS. VFR AS HIGH PRESSURE BUILDS THROUGH THURSDAY. SUB
VFR CONDITIONS MAY BE POSSIBLE FRIDAY WITH THE PASSAGE OF A
FRONTAL BOUNDARY.
&&
.MARINE...
LOW PRES NEAR THE CAROLINA COAST WILL MOVE NORTHEAST TONIGHT. THIS
LOW WILL BECOME A CLASSIC NOREASTER AS IT MOVES INTO EASTERN
OCEAN WATERS AND PASSES EAST OF MONTAUK POINT MON MORNING...THEN
MOVES INTO THE GULF OF MAINE MON AFTERNOON.
WINDS THIS EVENING WILL RAMP UP TO 20 TO 30 KT WITH 35+ KT GUSTS.
THE STRONGEST OF THE WINDS ARE EXPECTED BETWEEN MIDNIGHT TONIGHT AND
NOON ON MON...THEN WINDS GRADUALLY DIMINISH MON AFTERNOON. WIND
GUSTS WILL RANGE FROM 35-45 KT ON THE OCEAN AND FROM 35-40 KT ON LI
SOUND/NY HARBOR AND THE BAYS.
SEAS WILL RANGE FROM 8-11 FT ON THE OCEAN...5-7 FT ON LI SOUND AND
2-4 FT ELSEWHERE.
WINDS SHIFT NORTH AND DIMINISH TO 25-30 KT MON AFTERNOON...SO A
SMALL CRAFT ADVISORY WILL BE NEEDED STARTING MON AFTERNOON. WINDS
THEN SHIFT WEST...THEN NORTHWEST ON TUE BEFORE DROPPING BELOW SCA
CRITERIA TUE NIGHT.
TRANQUIL CONDITIONS DEVELOP WEDNESDAY AND REMAIN THAT WAY THROUGH
THE END OF THE PERIOD AS HIGH PRESSURE SLIDES ACROSS THE WATERS.
&&
.HYDROLOGY...
EXPECT FROM 0.5 INCHES FAR NW TO JUST OVER 1.25 INCHES FAR EASTERN
CWA OF LIQUID EQUIVALENT...WITH HIGHEST AMOUNTS FROM NYC AND
POINTS EAST. SINCE THIS WILL FALL AS FROZEN PRECIPITATION NO
IMMEDIATE HYDROLOGIC IMPACT. IT WILL THEN BE DRY UNTIL LATE THIS
WEEK...WHEN THERE POSSIBLY COULD BE SOME SIGNIFICANT
PRECIPITATION. TO SOON TO GET INTO SPECIFICS ON THIS LATE WEEK
SYSTEM.
&&
.TIDES/COASTAL FLOODING...
NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH 30 TO 40 MPH
GUSTS TONIGHT BEFORE SHIFTING NORTH AND DIMINISHING MON MORNING TO
15 TO 25 MPH WITH 30 MPH GUSTS.
TIDAL DEPARTURES OF 1.5 TO 2.0 FT ARE NEEDED FOR MINOR COASTAL
FLOODING OVER NYC/WESTERN LI SOUND AND PECONIC AND GARDINERS BAYS
TONIGHT...AND TIDAL DEPARTURES ARE EXPECTED TO BE AROUND 1 FT. MINOR
COASTAL FLOODING NOT EXPECTED WITH THE HIGH TIDE CYCLE TONIGHT.
ON MON...TIDAL DEPARTURES INCREASE TO AROUND 2.5 FT NEEDED FOR MINOR
COASTAL FLOODING ACROSS NYC/WESTERN LI SOUND AND PECONIC AND
GARDINERS BAYS. STAMFORD CT COULD COME CLOSE MON AFTERNOON...AS 1.9
FT DEPARTURES ARE NEEDED FOR MINOR COASTAL FLOODING...AND LATEST
MODEL GUIDANCE INDICATE AROUND 1.5 FT DEPARTURES EXPECTED. WILL
CONTINUE TO MONITOR...BUT GIVEN THAT WINDS WILL DIMINISH BY MON
AFTERNOON HIGH TIDE CYCLE...WOULD NOT EXPECT MINOR COASTAL FLOODING.
WINDS BACK TO THE NORTH AND NORTHWEST LATE TONIGHT INTO MONDAY...NOT
AN IDEAL DIRECTION FOR COASTAL FLOODING BUT WILL LIKELY HAVE GOOD
WAVE ACTION AGAINST THE N SHORE OF LI.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 6 PM EST MONDAY FOR CTZ005>012.
NY...WINTER STORM WARNING UNTIL 6 PM EST MONDAY FOR NYZ067>081.
NJ...WINTER STORM WARNING UNTIL 6 PM EST MONDAY FOR NJZ002>006-011.
MARINE...GALE WARNING UNTIL 6 PM EST MONDAY FOR ANZ330-335-338-340-345-
350-353-355.
&&
SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW/MAS
LONG TERM...BC
AVIATION...PW
MARINE...BC/MPS
HYDROLOGY...DW
TIDES/COASTAL FLOODING...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 410 PM EST SUN MAR 1 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-021100- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 410 PM EST SUN MAR 1 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT WINTER WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-021100- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 410 PM EST SUN MAR 1 2009 ...GALE WARNING IN EFFECT UNTIL 6 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
The snowstorm grounded 350 flights at Newark Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162613, 162614, 162617, 162618, 162619, 162612.